Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 227, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 10, 2020, 4:26 PM CDT for Cherokee County, Kansas. It was in force for 64 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2020, 4:26 PM CDT (21:26 UTC)
- Expired
- Aug 10, 2020, 5:30 PM CDT
- In force
- 64 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cherokee County, KS
The radar
The Tulsa radar (KINX), 129 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 4:52 PM CDT | TSTM WND DMG | 2 Wsw Hallowell, KS | CHEROKEE COUNTY EMERGENCY MANAGEMENT DIRECTOR OBSERVED 65 TO 70 MPH WINDS ALONG HIGHWAY 160 EAST OF OSWEGO. |
| Aug 10, 4:52 PM CDT | TSTM WND GST 70 | 2 Wsw Hallowell, KS | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2 WSW HALLOWELL. CHEROKEE COUNTY EMERGENCY MANAGEMENT DIRECTOR OBSERVED 65 TO 70 MPH WINDS ALONG HIGHWAY 160 EAST OF OSWEGO. |
| Aug 10, 4:55 PM CDT | TSTM WND DMG | 2 Sw Hallowell, KS | AT LEAST 5 DOWNED TRESS IN RURAL AREAS. TIME BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1690 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 1251 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
236
WUUS53 KSGF 102126
SVRSGF
KSC021-102230-
/O.NEW.KSGF.SV.W.0227.200810T2126Z-200810T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
426 PM CDT Mon Aug 10 2020
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Cherokee County in southeastern Kansas...
* Until 530 PM CDT.
* At 426 PM CDT, severe thunderstorms were located along a line
extending from near Parsons to near Altamont to near Edna, moving
east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Baxter Springs... Columbus...
Galena... Cherokee...
Weir... Lowell...
Sherman... Scammon...
West Mineral... Treece...
Roseland... Neutral...
Melrose... Riverton...
Lawton... Carona...
Skidmore... Hallowell...
Sherwin... Faulkner...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3734 9507 3734 9462 3700 9462 3700 9507
TIME...MOT...LOC 2126Z 260DEG 36KT 3729 9527 3715 9530 3700 9542
HAIL...1.00IN
WIND...60MPH
$$
Perez2 follow-up statements
598
WWUS53 KSGF 102154
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
454 PM CDT Mon Aug 10 2020
KSC021-102230-
/O.CON.KSGF.SV.W.0227.000000T0000Z-200810T2230Z/
Cherokee KS-
454 PM CDT Mon Aug 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR CHEROKEE COUNTY...
At 452 PM CDT, severe thunderstorms were located along a line
extending from near Mccune to near Oswego to near Chetopa, moving
east at 30 mph. At 552 PM CDT, emergency management reports up to 65
mph wind gusts along Highway 160 east of Oswego in Cherokee County.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Emergency management.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Baxter Springs... Columbus...
Galena... Cherokee...
Weir... Lowell...
Sherman... Scammon...
West Mineral... Treece...
Roseland... Neutral...
Melrose... Riverton...
Lawton... Carona...
Skidmore... Hallowell...
Sherwin... Faulkner...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3734 9507 3734 9462 3700 9462 3700 9507
TIME...MOT...LOC 2152Z 270DEG 28KT 3733 9505 3716 9503 3700 9516
HAIL...1.00IN
WIND...70MPH
$$
Perez724
WWUS53 KSGF 102222
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
522 PM CDT Mon Aug 10 2020
KSC021-102230-
/O.CON.KSGF.SV.W.0227.000000T0000Z-200810T2230Z/
Cherokee KS-
522 PM CDT Mon Aug 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN CHEROKEE COUNTY...
At 522 PM CDT, severe thunderstorms were located along a line
extending from 6 miles east of Columbus to near Baxter Springs to
near Narcissa, moving east at 40 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Emergency management.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Baxter Springs... Columbus...
Galena... Lowell...
Treece... Neutral...
Riverton... Crestline...
Lawton...
This includes Interstate 44 near mile marker 0.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3726 9472 3729 9462 3700 9462 3700 9488
3719 9488
TIME...MOT...LOC 2222Z 292DEG 33KT 3715 9474 3698 9472 3682 9487
HAIL...0.88IN
WIND...70MPH
$$
PerezWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:37 PM CDT, 49 minutes earlier.
Area forecast discussion, Aug 10, 3:37 PM CDT, 49 minutes before
Area Forecast Discussion National Weather Service Springfield MO 337 PM CDT Mon Aug 10 2020 .SHORT TERM...(This evening through Tuesday) Issued at 222 PM CDT Mon Aug 10 2020 We're seeing a few areas of storm activity developing or approaching the forecast area this afternoon. The strongest cluster of storms are currently approaching Benton/Morgan counties and have a history of producing wind damage. Another area over northeast Oklahoma will likely intensify as it moves into southeast Kansas within the next two to three hours. A third area is developing over south central Missouri but seems to be struggling for now. The airmass over the forecast area is extremely unstable with CAPEs of 4000-5000 j/kg. However bulk shear is marginal over much of the area and this will limit storm organization. So mainly expecting strong to severe wind gusts to be the main threat as updrafts develop quickly and collapse. Remnant outflow boundaries and an approaching cold front will keep storm potential going through the evening and overnight hours and into Tuesday morning. May also get some additional boost in storm activity later in the evening with low level jet interaction. .LONG TERM...(Tuesday Night through Monday) Issued at 222 PM CDT Mon Aug 10 2020 Will keep storm chances going through the week as the front stalls over the region and interacts with the persistent moist and unstable airmass and outflow boundaries over the region. Due to increased expected cloud cover, afternoon temperatures should average a few degrees cooler than today. Late in the week and into the weekend we expect the upper ridge over the south central US to gradually build westward as an upper level trough deepen over the upper Midwest. This will allow a cooler Canadian airmass to move southward across the Plains behind a cold front sometime between Saturday and Sunday. Will continue to watch the forecast trends but for now expect highs in the 80s on Monday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1205 PM CDT Mon Aug 10 2020 Storms that are currently north and west of the TAF sites will gradually spread into the region late this afternoon and into the evening as a cold front and associated outflows move into the region. Currently have vicinity and prob30 for storms through Tuesday morning and expect some fine tuning of timing for the 0Z issuance. The front is expected to stall along or north of I-44 Tuesday and will provide a focus for storms after 18Z Tuesday. Overall expect Branson to have lower chances than Springfield and Joplin since they are further from the front and have stronger capping. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Terry LONG TERM...Terry AVIATION...Terry
Hazardous weather outlook, Aug 10, 12:41 PM CDT, 3 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 1241 PM CDT Mon Aug 10 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111745- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1241 PM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited flooding risk. Elevated lightning risk. Elevated excessive heat risk. DISCUSSION... Thunderstorms are expected late this afternoon into tonight mainly north of the Highway 60 corridor, especially across central Missouri. Some of these storms may become strong to severe, with damaging wind gusts to 60 mph, hail to the size of quarters, and frequent lightning. Localized heavy rainfall and flash flooding will also be possible north of the Interstate 44 corridor. Heat index values in excess of 100 degrees will be possible acrossthe area today, with some locations across southeast Kansas and western Missouri approaching 105 degrees. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional scattered storm activity will be possible on a daily basis from Tuesday into the coming weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this afternoon or tonight for locations along and north of a line from Warsaw to Vichy. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Terry
In the hours before
Special weather statement, Aug 10, 2:09 PM CDT, 2 hours 17 minutes before
Special Weather Statement National Weather Service Springfield MO 209 PM CDT Mon Aug 10 2020 MOZ070-071-082-102000- Phelps MO-Pulaski MO-Texas MO- 209 PM CDT Mon Aug 10 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PULASKI... NORTHWESTERN TEXAS AND SOUTHWESTERN PHELPS COUNTIES UNTIL 300 PM CDT... At 209 PM CDT, Doppler radar was tracking a strong thunderstorm 13 miles south of Fort Leonard Wood, moving northeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Fort Leonard Wood... St. Robert... Plato... Roby... Beulah... Devil's Elbow... Hazelton... Success... This includes Interstate 44 between mile markers 165 and 169. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3734 9225 3770 9225 3789 9203 3757 9178 TIME...MOT...LOC 1909Z 230DEG 19KT 3752 9222 Albano
Special weather statement, Aug 10, 3:00 PM CDT, 1 hour 26 minutes before
Special Weather Statement National Weather Service Springfield MO 300 PM CDT Mon Aug 10 2020 MOZ070-071-081-082-092-102045- Wright MO-Phelps MO-Laclede MO-Pulaski MO-Texas MO- 300 PM CDT Mon Aug 10 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WRIGHT... SOUTHEASTERN LACLEDE...SOUTHEASTERN PULASKI...NORTHERN TEXAS AND SOUTHWESTERN PHELPS COUNTIES UNTIL 345 PM CDT... At 300 PM CDT, Doppler radar was tracking a strong thunderstorm 17 miles northeast of Hartville, or 19 miles southwest of Fort Leonard Wood, moving east at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Fort Leonard Wood... Licking... Plato... Roby... Manes... Hazelton... Lynchburg... Prescott... Success... LAT...LON 3734 9236 3751 9243 3778 9203 3741 9178 TIME...MOT...LOC 2000Z 251DEG 17KT 3746 9231 Albano
Special weather statement, Aug 10, 3:03 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Springfield MO
303 PM CDT Mon Aug 10 2020
MOZ055-056-102115-
Benton MO-Morgan MO-
303 PM CDT Mon Aug 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR BENTON AND MORGAN COUNTIES UNTIL
415 PM CDT...
At 303 PM CDT, Doppler radar was tracking a strong thunderstorm near
Windsor, moving northeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Truman State Park... Truman Lake...
Versailles... Warsaw...
Lincoln... Cole Camp...
Stover... Barnett...
Syracuse... Palo Pinto...
Lakeview Heights... Florence...
Brandon... Crockerville...
Zora... Racket...
Edmonson... Mora...
Whitakerville...
LAT...LON 3868 9284 3860 9284 3843 9263 3834 9264
3835 9269 3817 9350 3820 9350 3821 9353
3851 9351 3851 9330 3854 9329 3854 9326
3853 9307 3869 9306
TIME...MOT...LOC 2003Z 239DEG 32KT 3844 9349
AlbanoNearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.